The FDA has recently issued a serious health warning to parents of babies and toddlers who use teething gels. Although they are not recalling the products, there are concerns that benzocaine, an ingredient common to teething gels, can lead to a rare condition called methemoglobinemia. Children under two years of age seem to be the ones most affected.
Methemoglobinemia is a condition in which the oxygen in the blood is reduced to dangerous levels and it can, in severe cases, result in death. It can also result in brain damage, as well as damage to other organs because of the lack of oxygen.
Before you panic, it is important to note that in the past six years there have been only 29 reports of this problem. Since it does occur, however, it is a good idea to familiarize yourself with the symptoms.
- Pale, gray, or blue-colored skin, lips and nail beds
- Shortness of breath
- Rapid heart rate
The symptoms can occur within minutes of applying the gel â€“ even if the child has not had a problem with it before.
Because the reaction is so serious, even though there havenâ€™t been many children who developed side effects from the gel, the FDA is advising parents of children under the age of two to stay away from gels containing benzocaine unless they are prescribed by your childâ€™s doctor.
There are all natural teething gels on the market which do not contain benzocaine. You will usually find these in natural foods, and health foods stores.
photo credit: Muffet